Alert archive / Colorado / Flash Flood Warnings in 2021

Flash Flood Warning 11, NWS Grand Junction, CO

July 14, 2021Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 14, 2021, 2:15 PM MDT for Garfield County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 2:15 PM MDT (20:15 UTC)
Expired
Jul 14, 2021, 4:08 PM MDT
In force
113 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 51 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS55 KGJT 142015
FFWGJT
COC045-142215-
/O.NEW.KGJT.FF.W.0011.210714T2015Z-210714T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
215 PM MDT Wed Jul 14 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  The Pine Gulch Fire Burn Area in...
  Southwestern Garfield County in west central Colorado...

* Until 415 PM MDT.

* At 215 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Pine Gulch Fire Burn Area. Flash flooding is 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Pine Gulch Burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Pine Gulch
           Fire Burn Area.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Pine Gulch Fire Burn Area.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Pine Gulch Fire Burn Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3939 10865 3940 10870 3944 10876 3943 10878
      3946 10879 3951 10875 3953 10861 3951 10838
      3949 10832 3942 10827 3939 10837 3937 10840
      3937 10843 3937 10864 3937 10866

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TGR
2 follow-up statements
243 
WGUS75 KGJT 142137
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
337 PM MDT Wed Jul 14 2021

COC045-142215-
/O.CON.KGJT.FF.W.0011.000000T0000Z-210714T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-
337 PM MDT Wed Jul 14 2021

...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA REMAINS IN 
EFFECT UNTIL 415 PM MDT THIS AFTERNOON FOR SOUTHWESTERN GARFIELD 
COUNTY...

At 337 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Pine Gulch Fire Burn Area. Flash flooding is ongoing 
or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Pine Gulch Burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Pine Gulch Fire Burn
         Area.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Pine Gulch Fire Burn Area.

Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Pine Gulch Fire Burn Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3939 10865 3940 10870 3944 10876 3943 10878
      3946 10879 3951 10875 3953 10861 3951 10838
      3949 10832 3942 10827 3939 10837 3937 10840
      3937 10843 3937 10864 3937 10866

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TGR
058 
WGUS75 KGJT 142208
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Jul 14 2021

COC045-142218-
/O.CAN.KGJT.FF.W.0011.000000T0000Z-210714T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-
408 PM MDT Wed Jul 14 2021

...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA IS 
CANCELLED FOR SOUTHWESTERN GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MDT Thursday for 
a portion of northwest Colorado.

LAT...LON 3939 10865 3940 10870 3944 10876 3943 10878
      3946 10879 3951 10875 3953 10861 3951 10838
      3949 10832 3942 10827 3939 10837 3937 10840
      3937 10843 3937 10864 3937 10866

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:57 PM MDT, 18 minutes earlier.

Area forecast discussion, Jul 14, 1:57 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
157 PM MDT Wed Jul 14 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 157 PM MDT Wed Jul 14 2021

Few things going on this afternoon across the forecast area with
dense debris clouds stunting convective potential across our
southern zones, while shortwave energy enters from the northwest.
HiRez models driving a strong line of convection south into the
Bookcliffs/Tavaputs ranges this afternoon (verifying nicely right
now) with convection pushing south through this evening. Heavy
rainfall has been noted with innocuous cells earlier today and
potential for strong cells passing over burn scars will be high
this evening. Flash Flood Watches were issued earlier today and no
plans on pulling those down. Convection is expected to end between
04Z and 06Z this evening as it drift into our southern zones and
encounters cooler and more stable conditions.

Thursday and Thursday night as not exactly a rinse and repeat
forecast as we will see some drying across the area, but
convection will be more diurnally driven (pop and drop) with
precipitable water values trailing off below an inch in most
areas. Seasonal temps look appropriate and on track with current
guidance numbers.

.LONG TERM...(Friday through Wednesday)
Issued at 157 PM MDT Wed Jul 14 2021

High pressure strengthens over Rockies this weekend with drying
and warming conditions setting in. Diurnally driven convection
becomes more isolated in nature and confined to the higher terrain
near the divide and over our southern zones. Northern areas looks
to be the driest and will see humidity values dropping as
temperatures start climbing. This should elevate fire weather
concerns as we move into early next week, although no major wind
events noted at this time.

The ridge axis is expected to shift eastward by mid-week, which
will open the door for another burst of monsoonal moisture. Models
driving precipitable water values over 1.25 inches, promising the
potential for heavy rainfall once again. Still plenty of time
before we get to enjoy this next round, but it's nice these waves
of higher moisture sweeping through.

Temperatures will rebound into the 5 to 10 degrees above normal
range which sends the lower valleys back into the triple digits by
Monday, with temps backing off by mid-week as the deeper moisture
returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1143 AM MDT Wed Jul 14 2021

Swath of light, stratiform precipitation will continue to slide
southeast across southwest Colorado through early this afternoon
with new thunderstorms developing north of I-70. The strong
thunderstorms will push south of I-70 between 00Z-03Z and exit
south of the area by 06Z. Expect MVFR/IFR conditions with CIGS and
VSBYS restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.HYDROLOGY...
Issued at 157 PM MDT Wed Jul 14 2021

Ample monsoonal moisture streaming across the region will bring
widespread showers and thunderstorms through this evening. The
potential for heavy rain falling over already saturated soils as
well as recent burn scars have prompted the issuance of Flash
Flood Watches through this evening. Areas highlighted this
morning reflect regions which have received higher precipitation
totals within the last 24 hours. Even though increased storm
motion is expected today, locally heavy rainfall will enhance the
risk for localized flash flooding within areas specified below.
Please continue to monitor the forecast for any updates to
flooding highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ003-018-019.

UT...Flash Flood Watch through this evening for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...MAC
AVIATION...ERW/JDC
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 14, 4:49 AM MDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
449 AM MDT Wed Jul 14 2021

COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop this
afternoon with storms producing gusty outflow winds as well as
brief moderate to heavy rain. The potential for heavy rain
falling over burn scars as well as already saturated soils across
the San Juans in southwest Colorado may lead to flash flooding and
debris flows.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Drier conditions return Thursday as high pressure strengthens back
over the Great Basin. However, diurnal storms will persist over
the higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 1:59 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 14 2021

COZ003-007-013-142045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
159 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rifle, or 32 miles northwest of Glenwood Springs,
moving east at 25 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 13 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3969 10798 3983 10794 3981 10758 3969 10757
      3958 10768
TIME...MOT...LOC 1958Z 283DEG 21KT 3976 10788

MDM/MAC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:46 PM MDTSpecial Weather StatementGJTDolores44 min
Jul 14, 2:19 AM MDTFlash Flood WatchGJTArchuleta, Dolores, Eagle, Garfield, Gunnison, Hinsdale and 11 more18 hr
Jul 14, 1:59 PM MDTSpecial Weather StatementGJTGarfield46 min
Jul 14, 2:26 PM MDTSevere Thunderstorm WarningGJTGarfield, Mesa34 min
Jul 14, 3:16 PM MDTSpecial Weather StatementGJTGarfield44 min
Jul 14, 3:35 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield115 min
Jul 14, 5:19 PM MDTSpecial Weather StatementGJTMesa41 min

Nearby

Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.